Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Flagstaff, AZ

July 8, 2017Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 8, 2017, 11:57 AM MST for Apache County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 11:57 AM MST (18:57 UTC)
Expired
Jul 8, 2017, 12:28 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 156 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
3988 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS55 KFGZ 081857
SVRFGZ
AZC001-081945-
/O.NEW.KFGZ.SV.W.0001.170708T1857Z-170708T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1157 AM MST SAT JUL 8 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 1245 PM MST

* At 1157 AM MST, a severe thunderstorm was located 8 miles southeast
  of Turkey Creek, or 37 miles south of Show Low, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas OF
  Apache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3373 10988 3380 10981 3376 10976 3370 10983
TIME...MOT...LOC 1857Z 343DEG 13KT 3372 10983 

HAIL...1.00IN
WIND...60MPH
 
$$

41
1 follow-up statement
723 
WWUS55 KFGZ 081928
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1228 PM MST SAT JUL 8 2017

AZC001-081937-
/O.CAN.KFGZ.SV.W.0001.000000T0000Z-170708T1945Z/
Apache-
1228 PM MST SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits, and no longer will produce hail greater than one inch. 
Therefore the warning has been cancelled.  

However heavy rain is occurring with this storm which was about 15 
miles southeast of Whiteriver.

LAT...LON 3373 10988 3380 10981 3376 10976 3370 10983
TIME...MOT...LOC 1919Z 343DEG 13KT 3364 10980 

$$
41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:49 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 9:49 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
949 AM MST Sat Jul 8 2017

.SYNOPSIS...Temperatures will begin to cool closer to average over
the weekend and into next week. Chances for afternoon
thunderstorms will gradually increase over northern Arizona
through the the first half of next week as well.

&&

.UPDATE...
Forecast continues to bode well for more widespread thunderstorms
associated with the monsoon triggering late this morning and
through the afternoon hours.

While some gusty winds will be possible with these storms,
especially in the lower elevations, the morning upper air profile
is suggesting an enhanced threat of flash flooding due to a
steering profile that is around ten knots out of the East. This
along with with a nearly saturated layer from 540 mbar up to the
tropopause should provide a mix of gusty outflow winds and slow
moving storms capable of triggering flash flooding in prone areas.
Due to the limited cape in the hail growth zone, most hail from
storms should be on the sub-severe size.

&&

.PREV DISCUSSION /316 AM MST/...The high pressure circulation will
remain centered over the southern Great Basin and Colorado Plateau
region through the weekend into early next week. Sufficient
moisture, as evidenced by Friday's shower and thunderstorm
activity, will combine with daytime instability today to bring
another round of scattered afternoon and evening storms. Weak
easterly winds aloft will lead to slowly moving storms generally
to the west/northwest. Storms will produce light to moderate
rainfall. Strong winds will be a concern in the lower elevations
(especially Yavapai/Gila Counties) where dry sub-cloud layers will
enhance outflow winds. A few wind gusts in this region may
approach 60 MPH.

Similar conditions are expected Sunday through next week with
daily rounds of afternoon thunderstorms driven by daytime
instability. Strong thunderstorm winds will become less of a
concern each day as the low levels of the atmosphere begin to
saturate.

The increased showers and cloud cover will keep temperatures
today at least a few degrees below yesterday's highs. Expect
temperatures to drop closer to normal ranges through the middle of
next week.

&&

.AVIATION...For the 18Z package...Scattered showers and
thunderstorms will develop this morning and afternoon. Gusty winds,
frequent lightning, and brief MVFR/IFR visibilities will be possible
in stronger storms. Activity will diminish significantly after 02Z
with lingering isolated showers continuing into the overnight hours
tonight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Cooling temperatures and increased boundary layer
moisture are expected through the weekend. Trends over the weekend
include higher minimum relative humidity values and higher chances
of wetting rains.

Monday through Wednesday...The district will be in a medium grade
monsoon pattern during this time. Expect scattered to numerous
afternoon and evening showers and thunderstorms each day. Chances
for wetting rain will improve each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/MCT
AVIATION...KD
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 8, 3:22 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
322 AM MST Sat Jul 8 2017

AZZ004>018-037>040-090700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
322 AM MST Sat Jul 8 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon and last
through the evening hours. Expect light to moderate rainfall with
these storms. Strong thunderstorm winds will be a concern for
areas below the rim country. A few gusts near 60 MPH are possible,
especially in Yavapai and Gila Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect a typical monsoon pattern with scattered thunderstorms
developing each day. Thunderstorm hazards will include lightning,
moderate rainfall, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:56 PM MSTSpecial Weather StatementFGZ34 min
Jul 8, 11:50 AM MSTAreal Flood AdvisoryFGZApache, Navajo55 min
Jul 8, 12:26 PM MSTAreal Flood AdvisoryFGZApache, Gila, Navajo2 hr
Jul 8, 4:57 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.